Georgia, 2023Hail and Damaging Winds in Georgia, April 13, 2023
April 13, 2023 · NWS FFC · 8 events in 4 counties and zones
A surface low moving northward out of the Gulf brought scattered thunderstorms across Central and South Central GA. CAPE values reached into the 500 to 1000 J/Kg range with SRH values of 100-200 m2/s2.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low moving northward out of the Gulf brought scattered thunderstorms across Central and South Central GA. CAPE values reached into the 500 to 1000 J/Kg range with SRH values of 100-200 m2/s2. The SPC upgraded the severe outlook to a Slight risk in a line from Harris County to Wheeler county while areas south of I20 and north of a line from Troup to Laurens county remained in a Marginal risk. The anticipated threats included damaging winds and a tornado or two.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 13, 12:56 PM EST, 38 minutes earlier.
Area forecast discussion, Apr 13, 12:56 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
156 PM EDT Thu Apr 13 2023
...New 18Z Aviation Discussion...
.SHORT TERM...
(Today through Friday)
Issued at 342 AM EDT Thu Apr 13 2023
This morning all eyes remain on the upper level closed low and
surface cyclone over the northcentral Gulf as they lift northward
and onshore. The attendant warm front continues to stretch east-
southeast of the main cyclone and is also moving northward towards
the Gulf Coast. By 18Z the surface low is expected to be onshore
across the AL/FL border with the warm front stretched into southern
GA. Ahead of the front, stratiform rain has been slowly moving into
our southwestern counties this morning. This pre-frontal
precipitation will continue to move northward throughout the day
with additional showers developing during the late morning and early
afternoon.
Late this afternoon as the surface low starts to move northwestward
and the warm front enters our CWA the best chances for strong to
severe storms ahead and along the warm front will be with focused
across southcentral GA. In this area favorable dewpoints (upper-50s
to mid-60s), favorable instability (~500-1000 J/kg MLCAPE) and SRH
values near 100-200 m2/s2 will exist. SPC has upgraded areas south
of a line from Harris county to Wheeler county to a Slight Risk (2
out of 5) while areas south of I20 and north of a line from Troup
county to Laurens county remain under a Marginal Risk (1 out of 5).
The primary hazard with any storm that becomes strong to severe will
be strong to damaging wind gusts. A 5% tornado risk does lie within
the Slight Risk so it is possible that a tornado or two could
develop if a rotating storm takes advantage of the surface-based
instability. Heavy rainfall will be possible at times with this
activity. QPF totals for the duration of the event remain between
0.5 inches and 1.25 inches so local nuisance flooding is possible.
Tonight into tomorrow the surface low will weaken and become diffuse
as the upper level high pulls northeast ward. Residual bands of
moisture will keep rain chances in the forecast through tomorrow
night with daytime heating aiding in some thunderstorm development
tomorrow afternoon. At this time not expecting any severe storms
tomorrow afternoon.
High temperatures today will reach the upper 60s to mid 70s with a
slight uptick tomorrow to low 70s and upper 70s. Lows tonight will
fall to the upper 50s and low 60s.
28
&&
.LONG TERM...
(Friday night through Wednesday)
Issued at 342 AM EDT Thu Apr 13 2023
We'll be drying out briefly on Saturday in the wake of the exiting
low as shortwave ridging builds briefly overhead. Highs will rebound
above normal back to the 80s for most on Saturday. Things will
change once again by late Saturday night into Sunday morning as the
next cold front approaches the area. Current timing favors this
front entering northwest Georgia during the morning Sunday and
pushing eastward across the area through the day. While PoPs will
certainly be back on an upward trend ahead of the front, at this
point rainfall totals appear relatively meager. Instability does
build into the 400-700 J/kg of SBCAPE in the eastern half of the
area Sunday afternoon which would support at least an isolated
thunderstorm potential. However, stronger forcing and lift will be
rapidly shunted to the north of the area at this point.
Additionally, potential coastal convection could serve to limit
moisture return to some degree. For these reasons, both the severe
threat and risk for substantial rainfall amounts appear limited at
this time.
Behind the front, surface high pressure settles into the area and
looks to remain for several days. This should translate into dry
conditions through much if not all of the workweek. After a brief
cooldown of temperatures to near to slightly below normal on Monday,
temperatures will quickly bounce back above normal by midweek as
upper ridging builds in earnest.
RW
&&
.AVIATION...
(18Z TAFS)
Issued at 149 PM EDT Thu Apr 13 2023
MVFR cigs at KATL will continue to deteriorate through tonight,
dropping into IFR cig & vsby territory around or shortly after
00z. Lower confidence of TS at KATL, but best estimate of timing
between 21-02z. Improvement to MVFR cigs by 14z tomorrow with -RA
as system pushes off to the NE. Easterly winds will be elevated
through this afternoon between 10-15kts with gusts up to 24kts
possible, turning more SE overnight, going SE/SSE by 14-16z
tomorrow.
//ATL Confidence...18Z Update...
Medium confidence on all elements.
Morgan
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 58 73 55 80 / 90 60 30 10
Atlanta 59 72 56 80 / 70 50 30 10
Blairsville 54 67 53 77 / 70 70 50 10
Cartersville 58 72 54 80 / 60 60 30 10
Columbus 60 75 55 83 / 30 20 0 10
Gainesville 57 71 56 79 / 90 70 40 10
Macon 60 76 55 82 / 60 30 10 10
Rome 57 72 54 82 / 60 60 30 10
Peachtree City 58 72 54 81 / 60 40 20 10
Vidalia 63 79 59 83 / 30 20 10 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...28
LONG TERM....RW
AVIATION...Morgan
Hazardous weather outlook, Apr 13, 4:52 AM EST, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
552 AM EDT Thu Apr 13 2023
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
552 AM EDT Thu Apr 13 2023
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Today and Tonight...
Scattered thunderstorms are expected this afternoon and evening.
Some thunderstorms could become severe with the primary risk being
damaging wind gusts as well as the risk for isolated, brief
tornadoes. Locally heavy rainfall is also possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Isolated thunderstorms are possible on Friday and again on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.
In the hours before
Special weather statement, Apr 13, 1:09 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
209 PM EDT Thu Apr 13 2023
GAZ105-106-108-131845-
Crisp GA-Dooly GA-Wilcox GA-
209 PM EDT Thu Apr 13 2023
...A strong thunderstorm will impact portions of western Wilcox,
southeastern Dooly and Crisp Counties through 245 PM EDT...
At 208 PM EDT, a strong thunderstorm was near Warwick, or 12 miles
west of Ashburn, moving northeast at 20 mph.
HAZARD...Winds up to 40 mph, heavy rain, and an enhanced chance of a
brief tornado.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Cordele, Vienna, Arabi, East Crisp, Fort Early, Richwood, Seville,
Hatley, Pleasant View, Raines, Tremont, Wenona and Pope City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
A Tornado Watch remains in effect until 700 PM EDT for central and
west central Georgia.
&&
LAT...LON 3181 8383 3183 8384 3182 8385 3184 8386
3185 8394 3186 8393 3188 8393 3192 8392
3193 8392 3215 8384 3207 8350 3185 8359
3185 8361 3180 8361 3180 8380
TIME...MOT...LOC 1808Z 209DEG 19KT 3178 8386
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Apr 13, 1:30 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
230 PM EDT Thu Apr 13 2023
GAZ105-106-108-131900-
Crisp GA-Dooly GA-Wilcox GA-
230 PM EDT Thu Apr 13 2023
...A strong thunderstorm will impact portions of west central Wilcox,
southeastern Dooly and Crisp Counties through 300 PM EDT...
At 230 PM EDT, a strong thunderstorm was near Wenona, or 5 miles
south of Cordele, moving northeast at 30 mph.
HAZARD...40 to 50 mph wind, nickel sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Cordele, Vienna, Arabi, East Crisp, Pleasant View, Richwood,
Tippettville, Raines, Tremont, Wenona, Seville and Hatley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
A Tornado Watch remains in effect until 700 PM EDT for central
Georgia.
&&
LAT...LON 3185 8387 3211 8384 3215 8364 3204 8353
3180 8365 3180 8371
TIME...MOT...LOC 1830Z 203DEG 26KT 3189 8375
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThunderstorm Wind, Crisp
- When
- April 13, 1:34 PM EST to 1:36 PM EST
- Where
- Crisp County, 2.95 mi SW of Penia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.943, -83.739
Reports of trees and powerlines down along hwy 90 near 300 roughly 2 miles south of town.
Thunderstorm Wind, Crisp
- When
- April 13, 1:34 PM EST to 1:36 PM EST
- Where
- Crisp County, 2.94 mi SW of East Crisp
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.925, -83.721
Report of numerous trees down along Old Hatley Rd near Hwy 90.
Thunderstorm Wind, Crisp
- When
- April 13, 1:38 PM EST to 1:40 PM EST
- Where
- Crisp County, 0.19 mi S of Penia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.967, -83.700
Report of trees down in wooded area along Penia Rd near Old Penia Rd and Penia Rd N.
Thunderstorm Wind, Crisp
- When
- April 13, 1:42 PM EST to 1:44 PM EST
- Where
- Crisp County, 1.53 mi NNW of Listonia Station
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.989, -83.683
Report of multiple trees down with car in ditch at 900 block of Cemetery Rd between Old Tremont Rd and Dorough Rd N.
Thunderstorm Wind, Bleckley
- When
- April 13, 3:16 PM EST to 3:18 PM EST
- Where
- Bleckley County, 1.13 mi NE of Cochran
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 32.393, -83.338
Tree uprooted along Fairfield Street near Clarendon Rd and Berkley Rd in East Cochran.
Thunderstorm Wind, Bleckley
- When
- April 13, 3:16 PM EST to 3:18 PM EST
- Where
- Bleckley County, 1.32 mi NNE of Cochran
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.398, -83.341
Report of trees and powerlines down. Siding removed from High School Gym and Debris in road from local business. Along E Dykes St between Chester Rd and 9th St SE.
Thunderstorm Wind, Twiggs
- When
- April 13, 3:50 PM EST to 3:52 PM EST
- Where
- Twiggs County, 0.82 mi NW of Allentown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 32.588, -83.230
Report of tree down on Highway 112 about 0.5 miles north of I16.
Hail, Schley
- When
- April 13, 6:05 PM EST to 6:06 PM EST
- Where
- Schley County, 0.9 mi NW of Ellaville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.240, -84.310
Received multiple reports of 1 inch hail in city limits of Ellaville GA.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Nebraska, April 13, 2023$20,000 · 62 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 13 to 15, 202318 events
- Damaging Wind in Alabama, April 13, 20232 injured · 61 kt wind · 1 event
- Damaging Winds in Georgia, April 13, 202350 kt wind · 11 events
- Flooding in Minnesota, April 13 to 29, 202310 events
- Wildfire in Iowa, April 13, 20231 injured · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, April 13, 20237 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 13, 20230.75 in hail · 7 events
- Hail and Damaging Winds in Florida, April 13, 2023$500 · 1 in hail · 6 events
- Damaging Winds and High Wind in Kansas, April 13, 2023$250 · 56 kt wind · 5 events
- Winter Weather in Colorado, April 13 to 15, 20235 events
- Flooding in Minnesota, April 13 to 21, 20234 events